|Year : 2015 | Volume
| Issue : 4 | Page : 1006-1008
Acute renal failure secondary to ingestion of alternative medication in a patient with breast cancer
S Gulia1, V Gota2, Sangita D Kumar3, Sudeep Gupta1
1 Department of Medical Oncology, Tata Memorial Centre, Mumbai, India
2 Department of Clinical Pharmacology, Advanced Centre for Treatment, Research and Education in Cancer, Navi Mumbai, India
3 Analytical Chemistry Division, Separation Science Section, Modular Labs, BARC, Mumbai, Maharashtra, India
|Date of Web Publication||15-Feb-2016|
Room No. 1109, 11th Floor, Homi Bhabha Block, Tata Memorial Centre, Parel, Mumbai - 400 012
Source of Support: None, Conflict of Interest: None
Complementary and alternative medicine (CAM) use among cancer patients is widely prevalent and often underreported. Advanced stage of disease is significantly associated with CAM use. The concurrent use of alternative medicines and chemotherapy drugs has the potential to lead to toxicities as well as altered therapeutic activity due to unknown interactions. We report a case of early breast cancer who presented to us with non-oliguric acute renal failure related concurrent use of Ayurvedic medicines and adjuvant anthracycline based.
Keywords: Acute renal failure, complementary and alternative medicine, heavy metals
|How to cite this article:|
Gulia S, Gota V, Kumar SD, Gupta S. Acute renal failure secondary to ingestion of alternative medication in a patient with breast cancer. J Can Res Ther 2015;11:1006-8
|How to cite this URL:|
Gulia S, Gota V, Kumar SD, Gupta S. Acute renal failure secondary to ingestion of alternative medication in a patient with breast cancer. J Can Res Ther [serial online] 2015 [cited 2021 Jan 19];11:1006-8. Available from: https://www.cancerjournal.net/text.asp?2015/11/4/1006/171362
| > Introduction|| |
The prevalence of complementary and alternative medicine (CAM) use among cancer patients varies from 7-84 % depending on their geographic location. The maximum use of CAM is in women particularly with breast cancer, who are of younger age, with higher levels of education, have more advanced disease and are of Asian ancestry.  The concurrent use of herbal/ayurvedic medicines and chemotherapy drugs can lead to unacceptable toxicities in some cases or decreased therapeutic activity in others. , We report a case of short term ingestion of ayurvedic medication along with adjuvant chemotherapy in a breast cancer patient resulting in non-oliguric acute renal failure.
| > Case report|| |
A 44-year-old premenopausal woman with no comorbidities was diagnosed to have carcinoma of left breast in June 2014. She underwent left breast conservation surgery, and the histopathology showed a T2, N0, M0 tumor which was estrogen receptor positive, progesterone receptor negative and human epidermal growth factor receptor-2-negative by immunohistochemistry. She was planned for six cycles of adjuvant chemotherapy with an anthracycline regimen (cyclophosphamide, epirubicin, and 5-fluorouracil) followed by radiation therapy and tamoxifen. Five days after receiving the first cycle of chemotherapy she presented with altered sensorium of a few hours duration preceded by severe vomiting for 2 days. She had no history of fever, diarrhea, skin rash, red urine, or history of decreased urine output. On examination, the vitals were stable; she was conscious, dehydrated, disoriented in time, place and person and responsive to painful stimulus. There was no cranial nerve palsy and no other focal neurological deficits. The rest of the physical examination was unremarkable. Investigations revealed blood urea 174 mg/dL, serum creatinine 5 mg/dL, estimated glomerular filtration rate 12.4 mL/min, Na 125 mEq/L, K 4.5 mEq/L, hemoglobin 11.6 g/dL, platelet count 2.67 × 10 6 /μL, and total leucocyte count 7.9 × 10 3 /μL. Peripheral smear revealed no schistocytes or malarial parasites and serology was negative for leptospirosis and dengue. Ultrasound of the abdomen revealed enlarged kidneys. On questioning, she revealed regular consumption of an ayurvedic medication for the preceding 4 weeks, which was started after surgery in order to reduce the side effects of chemotherapy. The ayurvedic medication was in the form of a powder. It was sent to a reputed government laboratory for evaluation of heavy metal content. Mercury was analyzed by cold vapor atomic absorption spectrometry and other heavy metals by inductively coupled plasma mass spectrometry. The results of the analysis are shown in [Table 1] and were obtained after the patient had been discharged from the hospital. As can be seen from the analysis results, the ayurvedic medication contained high levels of several heavy metals including those of mercury, lead, and manganese, which were markedly higher than the recommended daily allowances and permitted daily exposure.
She was started on intravenous hydration with normal saline at 150 ml/h along with antiemetics. Her sensorium improved within 12 h, and serum creatinine showed a falling trend in 48 h and it normalized in 1-month. It was decided to stop further chemotherapy in view of acute renal injury, and she was started on tamoxifen and received early adjuvant radiation therapy.
Mercury levels in 24 h urine sample in our patient performed 2 months after the episode were within normal limits (1.3 μg/dL) as were serum lead levels (10.3 μg/dL). These levels were obtained late because of the receipt of analytical report much after the discharge of patient and normalization of her renal parameters.
| > Discussion|| |
This patient presented with nonoliguric renal failure without any preceding predisposing condition and showed no evidence of infection (malaria, leptospirosis, or dengue) on the investigation. The history of ayurvedic drug ingestion and the finding of high levels of mercury in this medication suggest the likelihood of nephrotoxicity due to mercury ingestion. However, the contribution of other heavy metals to renal impairment cannot be entirely excluded.
Heavy metal exposure due to consumption of ayurvedic medications rich in heavy metals is common and can cause serious renal damage.  Mercury can be present in three forms: Elemental mercury, inorganic salts, and organic compounds. Most of the ayurvedic medicines contain an elemental or inorganic form of mercury. Mercury in any form is toxic, and it primarily affects the central nervous system, gastrointestinal, and renal system.  Mercury is primarily excreted by the kidneys and this, coupled with the high relative vascularity and concentrating ability of the kidney, makes it the prime target of mercury toxicity.  Mercury salts cause mitochondrial oxidative damage by linking to the sulfur -containing molecules, leading to depletion of glutathione stores and thus causing tubular necrosis. Necrosis of the proximal tubules is a common direct renal toxic effect. Mercury also causes tubulointerstitial nephritis and immune-mediated glomerular damage. Renal involvement can present as renal failure, nephrotic syndrome, hypertensive encephalopathy, chronic tubulointerstitial nephritis, or with isolated tubular dysfunction. ,, The organs involved in the type and extent of damage and recovery from mercury intoxication depends on the chemical form, length, and degree of mercury exposure. Measurement of mercury levels in blood (>3.6 μg/dL) and urine (>15 μg/dL) is helpful in diagnosis.  Analysis of hair samples (>1.2 μg/g) can also be useful because hair may retain mercury for a longer period.
The general concept that CAMs are harmless needs to be reconsidered.  Moreover, oncologists should always consider CAM toxicity in the differential diagnosis of unexplained findings in their patients especially those involving dermatological, neurological, and renal systems. Physicians should counsel their patients against the concurrent use of CAM and chemotherapy drugs because of the potential of unknown and potentially toxic interactions.  Open communication between patients and care providers remains an essential component of good clinical care.
Financial support and sponsorship
Conflicts of interest
There are no conflicts of interest.
| > References|| |
Tascilar M, de Jong FA, Verweij J, Mathijssen RH. Complementary and alternative medicine during cancer treatment: Beyond innocence. Oncologist 2006;11:732-41.
De Smet PA. Health risks of herbal remedies: An update. Clin Pharmacol Ther 2004;76:1-17.
Meijerman I, Beijnen JH, Schellens JH. Herb-drug interactions in oncology: Focus on mechanisms of induction. Oncologist 2006;11:742-52.
Dargan PI, Gawarammana IB, Archer JR, House IM, Shaw D, Wood DM. Heavy metal poisoning from ayurvedic traditional medicines: An emerging problem? Int J Environ Health 2008;2:463-74.
Bose-O'Reilly S, McCarty KM, Steckling N, Lettmeier B. Mercury exposure and children's health. Curr Probl Pediatr Adolesc Health Care 2010;40:186-215.
Neustadt J, Pieczenik S. Heavy-metal toxicity - With emphasis on mercury. Integr Med 2007;6:26-32.
Kazantzis G. Mercury exposure and early effects: An overview. Med Lav 2002;93:139-47.
Sharifian M, Noorisafa M, Kiahosseni M. Hypertensive encephalopathy induced by mercury poisoning; a report of 3 cases (in an Iranian family). Iran J Child Neurol 2007;1:53-9.
Markman M. Safety issues in using complementary and alternative medicine. J Clin Oncol 2002;20 18 Suppl: 39S-41S.
Strippoli S, Lorusso V, Albano A, Guida M. Herbal-drug interaction induced rhabdomyolysis in a liposarcoma patient receiving trabectedin. BMC Complement Altern Med 2013;13:199.